The FDA publishes a quarterly “watch list” for potentially serious medication risks identified through the FDA Adverse Event Reporting System (FAERS). The purpose of the list is to report that the FDA is evaluating the risks – not that the medication has a risk.
The latest watch list, from the third quarter of 2017, includes 9 antidepressants flagged due to a potential risk for DRESS (drug reaction with eosinophilia and systemic symptoms). These antidepressants are amitriptyline, bupropion, citalopram, duloxetine, escitalopram, fluoxetine, paroxetine, sertraline, and venlafaxine.
DRESS is a rare, potentially life-threatening hypersensitivity reaction. Fever, malaise, lymphadenopathy, and skin eruption are the most common initial symptoms. The reaction typically begins 2 to 8 weeks after starting the offending medication. It can have a prolonged course, with frequent relapses despite stopping the culprit drug. Antiepileptic agents (eg, carbamazepine, lamotrigine, phenytoin, phenobarbital) and allopurinol are the most frequently reported causes of DRESS.
The FDA will take further action if a link between DRESS and the antidepressants is confirmed.